Pennsylvania, 2008Damaging Winds in Pennsylvania, May 31, 2008
May 31, 2008 · NWS CLE · 3 events in 1 county or zone
Scattered thunderstorms developed during the afternoon hours of May 31st. A few of these became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon hours of May 31st. A few of these became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 2:25 PM EST, 10 minutes earlier.
Area forecast discussion, May 31, 2:25 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO TONIGHT WITH ISOLATED
TO SCATTERED THUNDERSTORMS POSSIBLE THROUGH THE EVENING. ANOTHER
WEAK UPPER LEVEL DISTURBANCE WILL ATTEMPT TO BRING A FEW MORE
ISOLATED THUNDERSTORMS TO THE REGION ON SUNDAY. DRY FOR MONDAY BUT
ADDITIONAL ROUNDS OF UNSETTLED WEATHER WILL ARRIVE BY MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
NORTHERN OHIO AHEAD OF A COLD FRONT THAT WAS LOCATED ACROSS
NORTHWESTERN OHIO AS OF 19Z. DECENT WINDS AT 925 MB LEVEL ACROSS
THE AREA SO SOME GUSTY WINDS WILL BE POSSIBLE WITH EH STRONGEST
THUNDERSTORMS INTO THE EVENING HOURS. THE STRONGEST THUNDERSTORM
THAT IS CROSSING LAKE TOWARDS ERIE COUNTY PA IS LIKELY BEING
SUPPORTED BY THE NOSE OF THIS LOW LEVEL JET. WILL HAVE TO WATCH IT
CLOSELY AS IT APPROACHES NORTHWESTERN PA. AFTER SUNSET WE SHOULD
SEE THE CLOUD COVER DECREASE WITH A PERIOD OF CLEAR SKIES
POSSIBLE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH WEDNESDAY/...
ANOTHER SHORT WAVE MOVING INTO MINNESOTA THIS EVENING WILL MOVE
TOWARDS NORTHERN OHIO ON SUNDAY. HAVE LIMITED THE THUNDERSTORM
CHANCES TO A SLIGHT CHANCE AT THIS TIME WITH SOME DRIER AIR TO
OVERCOME. MONDAY APPEARS DRY AT THIS TIME WITH WITH A LULL IN THE
THUNDERSTORM CHANCES UNTIL TUESDAY AFTERNOON. IT THEN LOOKS
UNSETTLED INTO WEDNESDAY AS WE AWAIT THE ARRIVAL OF A COLD FRONT.
THIS FRONT IS EXPECTED TO ARRIVE BY WEDNESDAY MORNING.
THE AMOUNT OF CLOUD COVER EACH AFTERNOON WILL ALLOW TEMPERATURES
TO FLUCTUATE AS MUCH AS 5 DEGREES FROM DAY TO DAY. HOWEVER WE WILL
SEE HIGHS AT SEASONAL LEVELS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
APPEARS FRONT SHOULD BE STALLED ACROSS THE AREA ON THURSDAY LIFTING
NORTH AS A WARM FRONT THURSDAY NIGHT. COLD FRONT APPROACHING FRIDAY
BUT FELT THAT IT WOULD BE STILL TOO FAR TO THE WEST TO MENTION
PRECIP FRIDAY. FRONT WEAKENS AS IT MOVES INTO THE AREA ON SATURDAY
RUNNING INTO STRONG UPPER LEVEL RIDGE ALONG THE EAST COAST. HOWEVER
DO HAVE A CHANCE OF SHWRS/TSTMS FOR FRIDAY NIGHT AND SATURDAY.
FOLLOWED CLOSE TO HPCS MANUAL PROGS AND ECMWF MODEL FOR GUID.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG TROF OVER
WESTERN AREA EARLY THIS AFTERNOON. WILL INCLUDE VCTS MOST SITES
FOR AWHILE THIS AFTERNOON. OTHERWISE OTHER THAN BRIEF MVFR
CONDITIONS IN THESE SCATTERED THUNDERSTORMS VFR CONDITIONS
EXPECTED THROUGH TAF FORECAST PERIOD. SCT-BKN CU THIS AFTERNOON
AND EVENING...THEN WILL CLEAR-SCATTERED CLOUDS TONIGHT WITH SCT-
BKN CU DEVELOPING AGAIN SUNDAY MORNING.
OUTLOOK...WEAK UPPER LEVEL S/W MOVES SE ACROSS THE AREA SUNDAY
WITH LOW LEVEL INSTABILITY. COULD BE AN ISOLATED SHOWER/TSTMS
DURING THE AFTERNOON. OTHERWISE WEAK HIGH PRESSURE BUILDS IN
SUNDAY EVENING FOLLOWED BY A COLD FRONT PASSING ON MONDAY NIGHT.
COLD FRONT WILL RETURN ON TUESDAY AS A WARM FRONT COULD BRING
MORE SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WILL CONTINUE SMALL CRAFT ADVISORY CLEVELAND AREA EAST THROUGH THIS
EVENING WITH W-SW FLOW AROUND 20KT AND WAVES IN 3 TO 5 FOOT RANGE.
WESTERN AREAS SHOULD BE JUST BELOW SCA CRITERIA BUT STILL CHOPPY.
THUNDERSTORMS ALSO POSSIBLE THROUGH THIS EVENING COULD GIVE SOME
BRIEFLY HIGHER WINDS. OTHERWISE WIND AND WAVES WILL SUBSIDE
OVERNIGHT WITH WEAK RIDGE BUILDING IN FOR SUNDAY INTO MONDAY. WEAK
COLD FRONT DROPS ACROSS THE LAKE MONDAY NIGHT AND BECOMES STALLED
OVER OHIO INTO THURSDAY. NOT EXPECTING WINDS TO REACH SMALL CRAFT
ADVISORY BUT THUNDERSTORMS CERTAINLY AND POSSIBILITY FOR THE LAKE
TUESDAY INTO THURSDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LEZ147>149.
&&
SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...RANDELHazardous weather outlook, May 31, 5:02 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EDT SAT MAY 31 2008
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-011015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
602 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A
COLD FRONT MOVES THROUGH THE REGION. SOME OF THE STORMS MAY BECOME
SEVERE...ESPECIALLY ALONG AND EAST OF INTERSTATE 71.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 31, 11:59 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND DMG WAKEMAN 41.26N 82.40W
05/31/2008 HURON OH PUBLIC
COUPLE OF TREES DOWN.
0440 AM TSTM WND DMG FREDERICKTOWN 40.48N 82.55W
05/31/2008 KNOX OH LAW ENFORCEMENT
ONE TREE DOWN.
0455 AM TSTM WND DMG DANVILLE 40.45N 82.26W
05/31/2008 KNOX OH LAW ENFORCEMENT
LARGE LIMB DOWN.
&&
KIELTYKAThunderstorm Wind, Crawford
- When
- May 31, 2:35 PM EST
- Where
- Crawford County, 6 mi W of Cochranton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -80.166
Thunderstorm winds downed one tree.
Thunderstorm Wind, Crawford
- When
- May 31, 2:38 PM EST
- Where
- Crawford County, 4 mi W of Cochranton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -80.127
Thunderstorm winds downed one tree.
Thunderstorm Wind, Crawford
- When
- May 31, 3:30 PM EST
- Where
- Crawford County, 3 mi E of Meadville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -80.092
Thunderstorm winds downed a few trees east of Meadville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107455, 107457, 107456.